Alert archive / Utah / Wind Advisories in 2018

Wind Advisory 11, NWS Salt Lake City, UT

April 19, 2018

NWS Salt Lake City, UT issued this wind advisory at Apr 19, 2018, 10:13 AM MDT. It took effect at Apr 19, 2018, 2:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2018, 10:13 AM MDT (16:13 UTC)
In effect from
Apr 19, 2018, 2:00 PM MDT
Expired
Apr 19, 2018, 9:00 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

209 
WWUS75 KSLC 191613
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1013 AM MDT Thu Apr 19 2018

UTZ013-020-021-200000-
/O.NEW.KSLC.WI.Y.0011.180419T2000Z-180420T0300Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
1013 AM MDT Thu Apr 19 2018

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 9 PM MDT
this evening.

* AFFECTED AREA...Glen Canyon Recreation area including Lake
  Powell, the San Rafael Swell generally along and south of
  Interstate 70 and South Central Utah.

* WINDS...Southwest winds gusting near 40 mph. There is a
  potential of seeing gusts as high as 60 mph on approach of a 
  strong cold front.

* TIMING...Mid afternoon through the mid evening.

* IMPACTS...Strong winds will cause unsafe boating conditions on 
  Lake Powell. Strong cross winds may affect travel including on 
  Interstate 70, especially impacting high profile vehicles and 
  those towing trailers. Blowing dust may lower visibilities. Wind
  sensitive activities will be affected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

Boaters on area lakes can expect gusty winds, very choppy water,
large waves, dangerous lightning by early evening, and poor 
visibility in heavy rain. Boaters should seek safe harbor 
immediately.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
577 
WWUS75 KSLC 192144
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
344 PM MDT Thu Apr 19 2018

UTZ013-020-021-200300-
/O.CON.KSLC.WI.Y.0011.000000T0000Z-180420T0300Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
344 PM MDT Thu Apr 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* AFFECTED AREA...Glen Canyon Recreation area including Lake 
  Powell, the San Rafael Swell generally along and south of 
  Interstate 70 and South Central Utah.

* WINDS...Southwest winds gusting near 40 mph. There is a 
  potential of seeing gusts as high as 60 mph on approach of a 
  strong cold front.

* TIMING...Through the mid evening.

* IMPACTS...Strong winds will cause unsafe boating conditions on 
  Lake Powell. Strong cross winds may affect travel including on 
  Interstate 70, especially impacting high profile vehicles and 
  those towing trailers. Blowing dust may lower visibilities. 
  Wind sensitive activities will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that
sustained wind speeds of at least 31 mph or gusts of 45 mph are
expected. Motorists in the advisory area should be prepared for
sudden gusty cross winds which can make driving difficult.

Boaters on area lakes can expect gusty winds, very choppy water,
large waves, dangerous lightning by early evening, and poor
visibility in heavy rain. Boaters should seek safe harbor
immediately.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
221 
WWUS75 KSLC 200257
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
857 PM MDT Thu Apr 19 2018

UTZ013-020-021-200400-
/O.EXP.KSLC.WI.Y.0011.000000T0000Z-180420T0300Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Hanksville, Kanab, 
Escalante, and Bullfrog
857 PM MDT Thu Apr 19 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Breezy southwest winds will continue through the remainder of the
evening across southeastern Utah, however these winds will remain
below advisory criteria. 

$$

UTZ005-201100-
/O.NEW.KSLC.WI.Y.0012.180420T0300Z-180420T1600Z/
Great Salt Lake Desert and Mountains-
Including the cities of Wendover and Snowville
857 PM MDT Thu Apr 19 2018

...WIND ADVISORY IN EFFECT UNTIL 10 AM MDT FRIDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect until 10 AM MDT Friday.

* AFFECTED AREA...The Great Salt Lake Desert including Interstate
  80 and State Route 30. 

* WINDS...Northwest 25 to 35 mph with gusts in excess of 50 mph. 

* TIMING...Developing late this evening and continuing overnight
  before tapering off Friday morning. 

* IMPACTS...Strong crosswinds can be expected along I-80 across
  the Salt Flats to Wendover, as well as State Route 30. High
  profile vehicles will be most susceptible to these winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 19, 5:00 AM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 19, 5:00 AM MDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
500 AM MDT Thu Apr 19 2018

.SYNOPSIS...Southerly flow will strengthen today ahead of an
upper low which will cross the region through tomorrow, bringing
rain and snow to portions of the forecast area. High pressure and
resultant warm/dry weather will follow for the upcoming weekend.

&&

.SHORT TERM (Before 12z Sunday)...Infrared satellite imagery early
this morning shows several features set to affect our weather over
the next couple days: a deformation zone moving over Utah in
advance of a circulation center over the southern Great Basin, and
another circulation center moving down the SoCal coast. These two
lows are progged to merge into a single closed low and track
through southern Utah later today and Friday.

Water vapor imagery shows a notable dry slot currently sliding
into southern Utah. Models suggest this dry slot will keep the
eastern third of our forecast area dry through tonight, while
areas west of around I-15 and south of I-80 should see showers
fill in by late today. Temperatures meanwhile will be fairly warm
for areas east of I-15 as 700MB temps reach or exceed 0C. Gusty
south winds are expected for the higher terrain of southern Utah
today. Winds at lower elevations should pick up as well by late
in the day as the surface pressure gradient tightens, especially
for areas near the Arizona border such as Lake Powell.

As the upper-level closed low pushes eastward tomorrow, models
show a notable TROWAL signature from around the Uintas north into
southwest Wyoming, suggesting that this area could see more
significant and widespread precipitation (in comparison to the
more showery and generally lighter precip elsewhere in our
forecast area). One area that could struggle to see any precip is
the Wasatch Front, especially SLC northward, which will be
downsloped by the easterly mid-level flow.

Ridging and associated subsidence moves into our area by early
Saturday, bringing clear skies and a warming trend.

.LONG TERM (After 12z Sunday)...The ridge axis over Utah heading
into Sunday slowly shifts eastward through the day, with a warm day
expected in lightly increasing southwesterly flow. This is ahead of
a trough over the Pacific Northwest that is expected to brush by
northern Utah Sunday night into Monday. This could produce some
precipitation across the far north, but 80% of the area will likely
just see an increase in cloud cover.

The trough continues eastward out of the region Monday night, with
heights and temperatures rebounding for Tuesday. Beyond Tuesday,
global models begin to get wildly out of phase, as they struggle
with how to handle a closed low off the west coast. As such, details
beyond Tuesday are very low confidence.

&&

.AVIATION...The wind forecast at the SLC terminal is low confidence
today. The most likely scenario is for winds to switch to the
northwest around 20-22Z, but there is a chance southeasterlies
persist through at least 23Z. These southeasterlies could become
gusty at times, especially 15-19Z, but gusts greater than 30 mph are
unlikely.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Van Cleave/Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 19, 6:42 AM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
642 AM MDT Thu Apr 19 2018

UTZ001>016-019>021-517-518-WYZ021-201245-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
642 AM MDT Thu Apr 19 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty winds are expected for southern Utah today. Rain and snow
showers will spread through much of the outlook area today
through Friday except for the Wasatch Front and northwest Utah.
Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Spotter activation will not be needed.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Wind Advisories in Utah, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.